Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Huntsville, AL

March 1, 20174 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2017, 11:58 AM CST for 4 counties in Alabama. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 11:58 AM CST (17:58 UTC)
Expired
Mar 1, 2017, 12:30 PM CST
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:00 PM CSTHAIL 1.751 Nnw Florence, AL.
Mar 1, 12:06 PM CSTHAIL 1.75Killen, ALRELAYED VIA SOCIAL MEDIA.
Mar 1, 12:19 PM CSTHAIL 1.752 W Rogersville, AL.
Mar 1, 12:25 PM CSTHAIL 1.757 Ese Anderson, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS54 KHUN 011758
SVRHUN
ALC033-077-079-083-011830-
/O.NEW.KHUN.SV.W.0009.170301T1758Z-170301T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1158 AM CST WED MAR 1 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Eastern Lauderdale County in northwestern Alabama...
  Northwestern Limestone County in north central Alabama...
  East central Colbert County in northwestern Alabama...
  North central Lawrence County in northwestern Alabama...

* Until 1230 PM CST

* At 1158 AM CST, a severe thunderstorm was located over St. Florian,
  or near Florence, moving east at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
  Lexington, St. Florian, Underwood-Petersville and Anderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for north central
and northwestern Alabama...and Middle Tennessee.

LAT...LON 3472 8772 3492 8771 3500 8713 3474 8715
TIME...MOT...LOC 1758Z 263DEG 49KT 3484 8764 

HAIL...1.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:45 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 1, 11:45 AM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1145 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 913 AM CST Wed Mar 1 2017

The line moving into northwestern Alabama has become more broken over
the last hour. The most recent development of this broken line has
formed along the approaching cold front, which is quickly moving
southeast over the past few hours. Shear remains very high and low
level helicity remains high (at least 300-400 m2s2 at both 0-1 and
0-3 km layers). Temperatures have risen into the lower 70s west of
I-65 with dewpoints in the lower to mid 60s. Thus, surface based
CAPE has risen south of this developing line to over 1000 J/KG from
some mesoscale analysis. Given these parameters and given potential
of individual supercell development given broken line and
thermodynamic conditions, the tornado threat has increased near and
south of the Tennessee River. Given parameters can not rule out the
development of a stronger tornado. Damaging winds remains the primary
threat and large hail also remains possible. Timing of severe
thunderstorms is between now and 2 pm north of a line from Southern
Middle Tennessee t near the Muscle Shoals area through 2 pm. This
will push southeast to locations near the Tennessee River between
noon and 3 PM, before affecting Cullman county east through southern
DeKalb county between 1 and 4 PM.

.SHORT TERM...(Tonight through Thursday night)
Issued at 351 AM CST Wed Mar 1 2017

Much quieter wx conditions are expected for the TN Valley starting
tonight and continuing through Thu. What lingering rainfall is left
across NE AL should continue to diminish/translate ewd during the
early evening hrs, as cloud cover begins to diminish/sct. The cold
front itself should also make its way out of the local area to the
s/e later this evening, as a strong dome of high pressure out of the
mid/srn Plains states builds ewd into the SE region. With the
oncoming sfc high, cooler/drier air should also begin to filter into
the area from the n, with more seasonal like temps xpcted into Thu.
Lows tonight look to fall back into the mid/upper 30s for most
locations while temps on Thu trend fairly mild, with highs mainly in
the 55-60F range. Temps Thu night look to be even cooler, with lows
falling close to the freezing mark for many areas.

.LONG TERM...(Friday through Tuesday)
Issued at 351 AM CST Wed Mar 1 2017

A rather pleasant end to the work week looks to be in store across
the TN Valley, as the axis of an upper level trough pushes to the
east of the area. Highs on Friday will be on the cool side, behind a
reinforcing shot of cold air. Forecast max temps will only warm into
the lower to mid 50s, with a few spots across our NE counties
struggling to make it out of the 40s. Overnight lows will fall into
the lower 30s under mostly clear skies and calm winds. The cool
spell will be short-lived as upper ridge begins to build into the TN
Valley over the weekend. Plenty of sunshine persist on Saturday and
help our temps reach into the upper 50s to lower 60s.

Forecast models begin to diverge on their evolution of the upper
patten beginning on Sunday. The ECMWF is a little more progressive
with a strengthening shortwave moving through overnight Sunday,
bringing scattered showers across the area. Meanwhile, the GFS
maintains the upper ridging but does indicate a weak shortwave
moving around the northern periphery of the ridge. Either way, our
overnight lows Sunday night will be well above normal and only fall
into the 50s. Discrepancies increase regarding the progression of an
upper level trough that will eject east of the Rockies late in the
long-term period. A cold front will trail southward from the parent
surface low over the Great Lakes and then move eastward into the TN
Valley. Once again, the ECMWF is a little bit quicker bringing this
front through as early as Monday night, though the upper forcing
looks much weaker. The GFS, on the other hand, is roughly 12 hours
slower and shows decent forcing across the TN Valley. Given the
uncertainties, have maintained a blend of the guidance. Also kept a
mention of isolated thunderstorms for Monday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 PM CST Wed Mar 1 2017

MVFR cigs/vsbys are expected starting around 01/17Z at KMSL. The
line will move southeast and begin affecting KMSL terminal in earnest
between 01/18Z and 01/20Z. During this time cigs should drop at
times to IFR criteria. This should happen a bit later at KHSV,
between 01/19Z and 01/21Z. Some of these storms could be strong to
severe. Expect VFR conditions to return quickly this afternoon,
around 02/00Z at KHSV and around 01/23Z at KMSL. Winds will diminish
and become northwesterly early this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...09
LONG TERM...73
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 11:58 AM CST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
1158 AM CST Wed Mar 1 2017

ALZ001>010-016-TNZ076-096-097-020100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1158 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A tornado watch has been issued until 6 PM for all counties in
the Huntsville Forecast Area. Strong to severe thunderstorms are
expected...pushing southeast and affecting areas along and north of a
line from Southern Middle Tennessee to near the Muscle Shoals area
in the late morning to early after hours. These strong to severe
storms will push southeast to near the Tennessee River in the early
afternoon hours and affect our southeastern counties through the late
afternoon hours. All modes of severe weather are possible, although
damaging winds up to 70 mph will be the primary threat. A stronger
tornado and large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms return to the Tennessee Valley next Monday
and Tuesday as another cold front approaches from the west.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested today.

ktw

In the hours before

Special weather statement, Mar 1, 10:28 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1028 AM CST WED MAR 1 2017

ALZ001-011700-
Lauderdale AL-
1028 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 1100 AM CST...

At 1028 AM CST, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving east northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waterloo, Threet and Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3501 8820 3500 8772 3499 8772 3494 8775
      3491 8814 3494 8817
TIME...MOT...LOC 1628Z 259DEG 46KT 3501 8815

15
Special weather statement, Mar 1, 11:31 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1131 AM CST WED MAR 1 2017

ALZ001-002-011800-
Lauderdale AL-Colbert AL-
1131 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL NOON CST...

At 1130 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Underwood-Petersville to Iuka
moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, J P Coleman State
Park, Killen, Cherokee, Lexington, Leighton and St. Florian.

LAT...LON 3500 8735 3496 8723 3480 8735 3480 8743
      3478 8743 3476 8742 3470 8744 3470 8745
      3467 8745 3465 8813 3489 8810 3492 8816
      3500 8820
TIME...MOT...LOC 1730Z 258DEG 54KT 3494 8773

15
Special weather statement, Mar 1, 11:49 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1149 AM CST WED MAR 1 2017

TNZ096-011815-
Lincoln TN-
1149 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
1215 PM CST...

At 1149 AM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fayetteville, Petersburg, Chestnut Ridge, Howell, Dellrose,
Belleville, Mimosa, Molino, Mcburg and Harms.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3535 8653 3533 8654 3531 8652 3531 8651
      3510 8649 3511 8683 3526 8683 3525 8675
      3531 8668 3533 8660 3536 8660 3536 8656
TIME...MOT...LOC 1749Z 266DEG 31KT 3522 8692

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:28 AM CSTSpecial Weather StatementHUNLauderdale32 min
Mar 1, 10:58 AM CSTSevere Thunderstorm WarningHUNLauderdale32 min
Mar 1, 11:31 AM CSTSpecial Weather StatementHUNColbert, Lauderdale29 min
Mar 1, 11:44 AM CSTSevere Thunderstorm WarningHUNLauderdale, Limestone31 min
Mar 1, 12:10 PM CSTTornado WarningHUNLauderdale, Limestone35 min
Mar 1, 12:32 PM CSTSevere Thunderstorm WarningHUNColbert, Lawrence28 min
Mar 1, 12:38 PM CSTSpecial Weather StatementHUNLimestone37 min
Mar 1, 12:44 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison31 min
Mar 1, 12:53 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan37 min
Mar 1, 1:10 PM CSTSevere Thunderstorm WarningHUNJackson, Madison35 min
Mar 1, 1:19 PM CSTSevere Thunderstorm WarningHUNMadison26 min
Mar 1, 1:19 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence26 min
Mar 1, 1:39 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan36 min
Mar 1, 1:43 PM CSTSevere Thunderstorm WarningHUNJackson32 min
Mar 1, 2:10 PM CSTSevere Thunderstorm WarningHUNMarshall, Morgan35 min
Mar 1, 2:15 PM CSTAreal Flood WarningHUNMorgan2 hr
Mar 1, 2:19 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson26 min
Mar 1, 2:36 PM CSTSpecial Weather StatementHUNCullman24 min
Mar 1, 2:40 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall50 min
Mar 1, 2:54 PM CSTSevere Thunderstorm WarningHUNCullman, Marshall36 min
Mar 1, 3:05 PM CSTSevere Thunderstorm WarningHUNCullman25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.